Here is My Question:
I am a 42 year old male who was diagnosed with MS in 2010. I have been on Tysabri for almost 3 years with no new disease activity and recently became JCV positive. I will be switching to Rituxan, but I have had to wait for my insurance to approve the preauthorization.
In the meantime my neurologist has spaced out my infusions to every 6 weeks. There have been recent studies that suggest a lower risk of PML when treatment is spread out, I guess. My last three infusions have been 6 weeks apart. I am now experiencing what feels like an exacerbation. I had MRIs of the brain and cervical spine done to rule-out PML and check for new lesions. They can't see any new disease activity.
My symptoms have been going on for almost two weeks and only getting worse. I have severe numbness and weakness in my arms and legs and banding in my torso. I am also getting cramping in my legs and my neurologist said in my exam that they are more rigid than before. I don't have an infection. Could this be an exacerbation without lesions? Could this be a result of stretching out my infusions? Could it be a pseudo-exacerbation? I have had many pseudo-exacerbations over the years from infections, heat, stress, etc and this doesn't feel like those.
Any insight is appreciated.
This is probably a pseudo-exacerbation for a number of reasons:
1. You’ve been stable on Tysabri until now and it takes 2-3 months for the effects of an infusion to wear off enough to allow for a true relapse
2. The symptoms are coming from the spinal cord and mostly consist of positive sensory phenomenon and increased stiffness, both common with pseudo-relapses
3. PML doesn’t affect the spinal cord
Have your doctor check for a UTI or other signs of infection and if nothing present, treat with steroids. Even if there is evidence of an infection you may need steroids in addition to an antibiotic.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.